Research Article

Anaphylactic reactions to cinoxacin.

BMJ 1988; 297 doi: https://doi.org/10.1136/bmj.297.6661.1434 (Published 03 December 1988) Cite this as: BMJ 1988;297:1434
  1. B. H. Stricker,
  2. G. Slagboom,
  3. R. Demaeseneer,
  4. V. Slootmaekers,
  5. I. Thijs,
  6. S. Olsson
  1. Netherlands Centre for Monitoring of Adverse Reactions to Drugs, Rijswijk.

    Abstract

    During 1981 to mid-1988 three cases of anaphylactic shock after treatment with the quinolone derivative cinoxacin were reviewed by the Netherlands Centre for Monitoring of Adverse Reactions to Drugs and 17 cases of an anaphylactic type of reaction notified to the World Health Organisation Collaborating Centre for International Drug Monitoring. In five out of six patients for whom data were available the reaction began shortly after taking a single capsule of a second or next course of treatment. Cinoxacin is related to nalidixic acid, and one patient previously treated with that agent subsequently had an anaphylactoid reaction to cinoxacin and later developed a skin reaction to nalidixic acid. There were no deaths, and patients treated as an emergency with plasma expanders or with adrenaline and corticosteroids generally recovered promptly and uneventfully. In view of the potentially fatal consequences of anaphylactic reactions to cinoxacin and other quinolones doctors should take care when prescribing these drugs.